As reports continue to flood the news about rising death tolls and overdoses from fentanyl, more and more people are understandably alarmed. What’s even more terrifying is the possibility that fentanyl could be taken without your knowledge, due to other substances being laced with fentanyl. Below, our experts at The Ohana are weighing in on this topic and addressing concerns about how to know if you took fentanyl.
What is Fentanyl?
First approved by the FDA in the 1960s, fentanyl is a man-made opioid that was originally administered intravenously to cancer patients. By the late 1990s, fentanyl’s powerful pain-killing properties became more popular, and physicians began writing more prescriptions for the drug as a means to treat acute or chronic pain in their patients. This synthetic opioid comes in many forms, including pills, patches, and sprays. Its effects are comparable to morphine, which is why it showed promise in easing pain initially. Today, it is one of the most commonly abused drugs on the market. If that isn’t disturbing enough, the drug is now being illegally laced in other substances, which has some people asking, “how do you know if you took fentanyl?”
Why is Fentanyl Dangerous?
While medical experts maintain fentanyl has legitimate medical uses, its euphoric, pain-numbing qualities are up to 100 times more powerful than morphine, making it a deadly lure to people seeking a drug-induced high. The drug is also extremely addictive. This, combined with its super-potency, makes fentanyl one of the most highly dangerous drugs on the market today.
How To Know If You've Used Fentanyl: Recognizing Fentanyl Use
So, how do you know if someone is on fentanyl or if you’ve inadvertently been exposed to it? Here are some helpful signs to look for:
Pinpoint Pupils: One of the most noticeable signs of opioid use, including Fentanyl, is extremely small pupils.
Altered Breathing: Slow, shallow, or labored breathing is a common sign of opioid intoxication.
Sedation and Drowsiness: Excessive sleepiness or trouble staying awake can indicate opioid use.
Nausea and Vomiting: Many users experience gastrointestinal upset.
Reduced Sense of Pain: An unusual lack of response to pain can be a red flag.
Changes in Mood: Abrupt mood swings or unexplained euphoria can be symptoms of drug use.
Social Withdrawal: Isolating from friends and family can be a sign of substance abuse.
Neglect of Responsibilities: A sudden lack of interest in work, school, or personal obligations can indicate a problem.
Confusion or Disorientation: Difficulty in thinking, memory problems, and disorientation are common.
Anxiety and Paranoia: Some individuals may experience heightened anxiety or paranoia.
The Risks of Unknowingly Using Fentanyl
You might wonder how to know if you had fentanyl. After all, you’re likely aware of what goes into your body. However, because this drug is often laced into other drugs such as cocaine or heroin without the user’s knowledge, the risk of an overdose is dramatically increased. Even recreational or occasional drug users could be at risk. The primary risk of inadvertently taking fentanyl is overdose, which could be fatal.
Steps to Take If You Suspect Fentanyl Use
Now that we’ve discussed how to know if you took fentanyl and the overarching concerns about the drug, let’s take a look at your next options if you’ve been exposed to the drug.
Take Immediate Action
Seek Medical Help: If you suspect or think there is a chance of an overdose, immediate medical attention is crucial. Call emergency services without delay.
Use Naloxone: If you or someone in your immediate vicinity has Naloxone, or NARCAN, on hand, this can be used to stop the overdose
Stay with the Person: If someone is showing signs of overdose, stay with them until help arrives, monitoring their breathing and responsiveness.
Educate Yourself and Others: Understanding the risks and signs of fentanyl use can save lives.
Consider Professional Help: If you or someone you know is struggling with substance use, or has an addiction to fentanyl, consider reaching out to a treatment center. Our luxury drug rehab program at The Ohana offers comprehensive care in a supportive environment tailored to your unique individual needs.
The Role of Support and Treatment
Dealing with substance abuse, particularly opioids like fentanyl, can be challenging. Support from friends, family, and professionals is crucial in the quest for recovery. The Ohana Addiction Treatment Center provides a structured, evidence-based environment to address both the physical and psychological angles of addiction. We offer a range of services, from detoxification to therapy and aftercare planning, facilitating a holistic approach to recovery – all with your ultimate comfort and care in mind.
Empowering Action and Hope
We believe knowledge is power. That’s why we work tirelessly to help our community and clients understand the signs of fentanyl abuse. By being mindful and educated, you can help safeguard yourself and your loved ones from the dangers of exposure to this synthetic opioid.
If you suspect fentanyl use, don’t hesitate to reach out and talk to us. Our caring admissions team at The Ohana understands the array of emotions and concerns you may be dealing with, and we are dedicated to providing you with the resources, education, or treatment you need to live your best life, free from substance use. Reach out today to take the first step.